South Dakota, 2019

Flood in South Dakota, September 18 to 21, 2019

September 18 to 21, 2019 · NWS FSD · 1 event in 1 county or zone

Spurred by a period of excessive precipitation that saw from 4 to 8 inches of rainfall between September 10-12 in upper portions of the Vermillion River Basin, rises into moderate stages occurred mid- to late-month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Spurred by a period of excessive precipitation that saw from 4 to 8 inches of rainfall between September 10-12 in upper portions of the Vermillion River Basin, rises into moderate stages occurred mid- to late-month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 18, 5:26 AM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Sep 18, 5:26 AM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
626 AM CDT Wed Sep 18 2019

.SHORT TERM...(Today and Tonight)
Issued at 232 AM CDT Wed Sep 18 2019

Widespread elevated convection breaking out this morning along the
axis of a 50-60 knot LLJ. Generally this activity has remained sub-
severe.  Despite MUCAPE values around 1000 J/KG, effective shear
remains a rather weak 15 to 20 knots.  That said, could still see a
lingering marginal hail risk continue for a few hours.   The upper
wave responsible for the increased low-lvl convergence continues to
pivot northeast into eastern North Dakota this morning.  This motion
will allow convection to ease eastward through daybreak, which
should keep the potential for training slightly lower. Areas from
Spencer to Storm Lake could see the longest rainfall potential after
daybreak.

Today: The upper wave will push a weak boundary through the CWA
this morning. This front will likely either flatten or completely
washout by this afternoon. For most of us, the day will be dry,
with highs remaining above normal, but cooler than Tuesday.

Tonight: Guidance shows another minor shortwave moving through the
Central Plains later this evening.  Minor convergence along the
aforementioned surface boundary could trigger a few sfc based
storms later this afternoon, but generally feel the greatest risk
for convection will develop through the evening and into the
overnight hours as 850 mb flow backs and begins to again converge
over portions of eastern Nebraska and northwest Iowa. Latest
guidance indicates that the greatest threat from heavy rainfall
has shifted slightly further south, but could still see an area of
increased rainfall potential along a line from Sioux City to
Spencer overnight with amounts of 0.5-1.5" possible. Elevated
instability does increase through the night, but shear again
remains marginal. Could see a stronger storm or two, and it's
possible to see convective outlook potential increase slightly
today along our southern zones.

.LONG TERM...(Thursday through Tuesday)
Issued at 232 AM CDT Wed Sep 18 2019

Thursday: Shortwave ridging arrives for Thursday, which generally
should mean a dry and warmer day.  As mentioned previously, will
watch for stratus development behind convection. Temperatures again
rise some 5 to 10 degrees above normal.

Thursday night: Mid-lvl flow turns more meridional Thursday
afternoon and night as a trough moves into the Rockies. It's
possible to see elevated convection develop Thursday evening and
overnight as the EML begins to advect northward. This lingering risk
of convection continues into Friday.

Friday into Saturday: Deep southerly flow brings plenty of humidity
northward on Friday.  As low level temperatures rise, convection
should become capped off through the day on Friday. Strong gradient
flow should result in very gusty winds through the day.  Have bumped
up with speeds and gusts from Friday afternoon through Friday
evening.  We'll turn our eyes to two potential areas for convection.
One area along an advancing frontal boundary in the western Dakotas,
and a second area further east along the I-29 corridor Friday
evening tied to a secondary vort lobe.  While still some
uncertainty, there will be an inherited severe weather risk (mostly
focused west of the James River into Friday night. There are
questions remaining as to how organized convection can remain as
it tracks east into a more marginal environment. There will also
be a risk of excessive rainfall given high PWAT values and
expectation that convection may attempt to train along the
advancing frontal boundary. Given the meridional movement of the
shortwave, have some questions above how far east the heavy rain
risk can extend. Felt the NBM QPF was too high and to far to the
east this evening, and trended slightly closer to the WPC
guidance. This would place the greatest excessive rain risks
focused in the western third of the CWA.

Saturday-Tuesday: Slightly cooler temperatures arrives on
Saturday behind a frontal boundary, but given residual warm air
aloft, highs may still reach near to above normal. A pleasant day
is anticipated for Sunday with dry conditions continuing into the
new week. Temperatures won't stray too far from normal throughout
the extended portions of the forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 625 AM CDT Wed Sep 18 2019

Scattered convection is moving away from Sioux city this morning,
which will minimize our concerns for the daytime hours of
Wednesday. By tonight, some increasing mid-lvl clouds may develop
with a risk for a thunderstorm or two near Sioux City again.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Sep 18, 3:06 AM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CDT Wed Sep 18 2019

IAZ001-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>070-
190915-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-
406 AM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Flooding resulting from heavy rainfall last week will continue to be
an ongoing concern. Moderate to major river flooding is expected to
continue in the James, Vermillion and Big Sioux Rivers for several
days.

Scattered thunderstorms will linger over portions of Southwest
Minnesota early this morning. There will be a risk for locally
heavy rain, especially in the areas near Windom, Jackson, and
Worthington.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return Thursday night and linger into
Saturday. Some of these storms may produce locally heavy
rainfall, which could exacerbate ongoing flooding.

Isolated storms Friday afternoon and evening may also become
strong to severe, though the favored area and extent of the severe
weather risk is still uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
190915-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
406 AM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Flooding resulting from heavy rainfall last week will continue to be
an ongoing concern. Moderate to major river flooding is expected to
continue in the James, Vermillion and Big Sioux Rivers for several
days.

Scattered thunderstorms will continue into Wednesday morning
across portions of Northwest Iowa. Locally heavy rain may become
an issue, with amounts of 1 to 2 inches likely in some locations.

Additional thunderstorms may form across portions of eastern
Nebraska and northwest Iowa later this evening and overnight. A
storm or two may contain marginally severe hail, however the
greatest risks will come from another risk for locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms are possible Thursday night through early Saturday.
These storms may produce locally heavy rainfall, which could
exacerbate ongoing flooding. Isolated storms Friday afternoon and
evening may also become strong to severe, though the favored area
and extent of the severe weather risk is still uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 18, 6:48 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 AM CDT WED SEP 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     TSTM WND GST     4 WNW SPENCER           43.17N 95.22W
09/18/2019  M55 MPH          CLAY               IA   ASOS

&&

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clay

When
September 18, 10:00 AM CST to September 21, 12:30 AM CST
Where
Clay County, 1.47 mi SSE of Westerville to 2.94 mi SW of Davidson Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
42.910, -97.010

Excessive rainfall from September 10-12 in upper portions of the Vermillion River Basin (6.78 inches 2 miles east of Montrose, 5.63 inches at Montrose, 4.68 inches at Hurley) resulted in a crest on the Vermillion River at Vermillion (gage site VERS2) of 2.43 feet above flood stage on September 19. Numerous county roads were inundated with water with considerable flooding of agricultural lands.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 855650.